Alert archive / Texas / Flash Flood Warnings in 2015

Flash Flood Warning 14, NWS Amarillo, TX

May 27, 2015Collingsworth County, Texas

NWS Amarillo, TX issued this flash flood warning at May 27, 2015, 11:08 PM CDT for Collingsworth County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2015, 11:08 PM CDT (04:08 UTC)
Expired
May 28, 2015, 2:00 AM CDT
In force
3 hr
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Flood severity
None

County Collingsworth County, TX

The radar

The Amarillo radar (KAMA), 128 km from the middle of the area, began a volume at 04:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 4.1 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2015-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 477 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2015-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
477 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
1424 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

735 
WGUS54 KAMA 280408
FFWAMA
TXC087-280700-
/O.NEW.KAMA.FF.W.0014.150528T0408Z-150528T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
1108 PM CDT WED MAY 27 2015

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN COLLINGSWORTH COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 200 AM CDT

* AT 1108 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAINFALL OVER SOUTHWEST COLLINSWORTH  
  COUNTY. DOPPLER RADAR INDICATES 2 TO 3 INCHES OF RAIN HAVE FALLEN  
  OVER PARTS OF THE WARNED AREA IN THE PAST 3 HOURS WITH ADDITIONAL  
  HEAVY RAIN EXPECTED. FLASH FLOODING IS LIKELY TO OCCUR. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  QUAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO ESCAPE
FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER
BEGINS RISING.

&&

LAT...LON 3486 10054 3495 10030 3482 10023 3474 10023
      3474 10054

$$

BRB
1 follow-up statement
367 
WGUS74 KAMA 280553
FFSAMA

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1253 AM CDT THU MAY 28 2015

TXC087-280700-
/O.CON.KAMA.FF.W.0014.000000T0000Z-150528T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COLLINGSWORTH TX-
1253 AM CDT THU MAY 28 2015

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
COLLINGSWORTH COUNTY UNTIL 200 AM CDT...

* AT 1247 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS CENTRAL AND SOUTHERN 
  COLLINGSWORTH COUNTY. DOPPLER RADAR ESTIMATES 2 TO AS MUCH AS 4    
  INCHES OF RAIN HAVE ALREADY FALLEN OVER PARTS OF THE WARNED AREA   
  IN THE PAST 6 HOURS WITH ADDITIONAL HEAVY RAIN EXPECTED. FLASH     
  FLOODING IS LIKELY...ESPECIALLY ACROSS SOUTHWEST PORTIONS OF       
  COLLINGSWORTH COUNTY.  

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  QUAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3486 10054 3495 10030 3482 10023 3474 10023
      3474 10054

$$

BRB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at May 27, 6:37 PM CDT, 4 hours 31 minutes earlier.

Area forecast discussion, May 27, 6:37 PM CDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
637 PM CDT WED MAY 27 2015

.AVIATION...
00 TAFS...VFR CONDITIONS ARE EXPECTED TONIGHT OUTSIDE OF CONVECTION. SCATTERED
THUNDERSTORMS REMAIN OVER THE PANHANDLES THIS EVENING. INITIAL
CONVECTION WILL START WINDING DOWN WITH SUNSET...BUT SCATTERED
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVERNIGHT ACROSS
THE PANHANDLES...ESPECIALLY ACROSS THE SOUTHERN TEXAS PANHANDLE.
SAVED PREVAILING THUNDER FOR KAMA UNTIL CLOSER TO AFTERNOON...BUT
WILL LIKELY BE SHOWERS AND SOME THUNDERSTORMS NEAR ALL THE TERMINALS
EARLY THURSDAY MORNING. HIGH CONFIDENCE ON MVFR TO IFR CONDITIONS
DEVELOPING OVERNIGHT...SLOWLY LIFTING TO VFR BY LATE MORNING. WINDS
WILL REMAIN SOUTHERLY AT 8 TO 15KTS WITH PERIODS OF GUSTS NEAR
THUNDERSTORMS AND OUTFLOW BOUNDARIES.

ELSENHEIMER

&&

.PREV DISCUSSION... /ISSUED 320 PM CDT WED MAY 27 2015/

DISCUSSION...
CONVECTION HAS INITIATED OVER THE NORTHEASTERN TEXAS PANHANDLE.
STORMS WILL DEVELOP QUICKLY AND LIKELY BECOME SEVERE OVER THE FAR
EASTERN PANHANDLES THIS EVENING. VERY IMPRESSIVE SURFACE BASED CAPE VALUES
OF 3000-4500 J/KG ARE PRESENT...AND A MODERATE AMOUNT OF WIND SHEAR...THOUGH
MAINLY OF THE DIRECTIONAL VARIETY. THIS SHOULD BE ENOUGH TO SUPPORT
SEVERE STORMS WITH MAINLY LARGE HAIL AND DAMAGING WIND THE PRIMARY
THREATS...THOUGH A FEW TORNADOES ARE POSSIBLE AS WELL. STORMS WILL BE
SLOW TO MOVE AND HAVE THE POTENTIAL FOR VERY HEAVY RAINFALL. FOR
ADDITIONAL DETAILS ON TODAY'S SEVERE POTENTIAL...SEE MESOSCALE UPDATE
IN PREVIOUS AFD.

THE NEXT ROUND OF SHOWERS AND THUNDERSTORMS COMES TONIGHT AS THE
UPPER LEVEL TROUGH OVER BAJA WILL CONTINUE MOVING INLAND...AND
SHORTWAVE IMPULSES WILL CONTINUE TO MOVE AHEAD OF IT IN GENERALLY
WESTERLY FLOW. THIS WILL KEEP CHANCES FOR SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS THE PANHANDLES THROUGH SATURDAY. A BIT DIFFICULT
TO PICK OUT THE BETTER CHANCES DURING THIS PERIOD AS THE MAIN FORCING
WILL BE LIKELY TIED TO SHORTWAVE ENERGY THAT HAS YET TO BE RESOLVED
CLEARLY...AND AS SUCH...DID NOT DEVIATE MUCH FROM PREVIOUS FORECAST.
ONE POSSIBILITY ARE THE AFTERNOONS AND EVENINGS OVER THE EASTERN
PANHANDLES AGAIN AS SURFACE CONVERGENCE REMAINS IN PLACE...THOUGH
SOME QUESTION AS TO WHETHER THAT AREA WILL BE IN THE PANHANDLES OR
FURTHER EAST OVER OKLAHOMA. DEWPOINTS IN THE MID-60S ARE EXPECTED TO
REMAIN SIMILAR TO TODAY'S PLACEMENT...AS WELL AS FORECASTED SURFACE
BASED CAPE VALUES UPWARDS OF 2000 J/KG. THIS COULD BE LIMITED THOUGH
BY LEFTOVER CLOUDS FROM ANY CONVECTION THAT FORMS OVERNIGHT TONIGHT.
MOST CLEAR SIGNAL APPEARS TO BE FRIDAY AFTERNOON/EARLY SATURDAY
MORNING AS WHAT IS LEFT OF THE TROUGH MOVES EASTWARD OVER THE
PANHANDLES. ALSO APPEARS A SURFACE FRONT COULD PROVIDE SOME
ADDITIONAL FORCING DURING THIS PERIOD. WIDESPREAD HEAVY RAIN IS
POSSIBLE FROM ANY THUNDERSTORMS WE SEE DURING THE NEXT SEVERAL DAYS.

BY SUNDAY....UPPER LEVEL RIDGING BEGINS TO BUILD OVER THE FOUR
CORNERS REGION WITH DRY NORTHWEST FLOW OVER THE PANHANDLES TO START
THE WEEK. THIS SHOULD KEEP OUR AREA FAIRLY DRY...THOUGH ANY
CONVECTION THAT FORMS UPSTREAM COULD MOVE INTO THE NORTHWESTERN
PORTIONS OF THE PANHANDLES UNDER THIS FLOW REGIME.  THE CENTER OF
THE RIDGE STARTS PUSHING EAST AND BREAKING DOWN SOMEWHAT ON TUESDAY
AS A DEEP UPPER LEVEL TROUGH MOVES INTO THE WEST COAST.

ELSENHEIMER

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

18/08
Hazardous weather outlook, May 27, 10:08 PM CDT, 1 hour before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1008 PM CDT WED MAY 27 2015

OKZ001>003-TXZ001>020-281515-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
1008 PM CDT WED MAY 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL CONTINUE TONIGHT ACROSS MUCH OF THE PANHANDLES. SOME
THUNDERSTORMS WILL BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS
THE MAIN THREATS...AND A LOW THREAT FOR TORNADOES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE LIKELY ON THURSDAY...WITH A FEW SEVERE
THUNDERSTORMS POSSIBLE. THUNDERSTORM CHANCES WILL CONTINUE FRIDAY
AND INTO SATURDAY BEFORE A DRIER PATTERN DEVELOPS THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT AND AGAIN ON THURSDAY.

GOEHRING

In the hours before

Local storm report, May 27, 9:43 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
943 PM CDT WED MAY 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             WAYSIDE                 34.79N 101.55W
05/27/2015  E2.75 INCH       ARMSTRONG          TX   PUBLIC

&&

EVENT NUMBER AMA1500496

CLK
Local storm report, May 27, 9:44 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
944 PM CDT WED MAY 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     FLASH FLOOD      2 N CANADIAN            35.94N 100.38W
05/27/2015                   HEMPHILL           TX   LAW ENFORCEMENT

            HIGHWAY 83 NORTH OF CANADIAN CLOSED DUE TO FLASH
            FLOODING

&&

EVENT NUMBER AMA1500497

KB
Local storm report, May 27, 10:07 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1007 PM CDT WED MAY 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HAIL             BORGER                  35.66N 101.40W
05/27/2015  E2.00 INCH       HUTCHINSON         TX   PUBLIC

&&

EVENT NUMBER AMA1500498

CLK
Local storm report, May 27, 10:55 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1055 PM CDT WED MAY 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     FLASH FLOOD      2 N CANADIAN            35.94N 100.38W
05/27/2015                   HEMPHILL           TX   LAW ENFORCEMENT

            TWO FEET OF WATER COVERING HIGHWAY 83 NEAR BIG TIMBER
            CREEK

&&

EVENT NUMBER AMA1500499

CLK
Local storm report, May 27, 10:56 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1056 PM CDT WED MAY 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             9 ENE WAYSIDE           34.84N 101.41W
05/27/2015  M2.75 INCH       ARMSTRONG          TX   EMERGENCY MNGR

&&

EVENT NUMBER AMA1500500

KB
Local storm report, May 27, 10:59 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1059 PM CDT WED MAY 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1017 PM     FLASH FLOOD      6 NW CANADIAN           35.97N 100.46W
05/27/2015                   HEMPHILL           TX   TX DOT

            HIGHWAY 83 6 MILES NORTHWEST OF CANADIAN CLOSED DUE TO
            HIGH WATER.

&&

EVENT NUMBER AMA1500501

LG

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:15 PM CDTSevere Thunderstorm WarningAMAHemphill, Ochiltree, Roberts30 min
May 27, 7:39 PM CDTSevere Thunderstorm WarningAMAArmstrong, Randall66 min
May 27, 8:18 PM CDTTornado WarningAMAArmstrong57 min
May 27, 8:29 PM CDTFlash Flood WarningAMAArmstrong3 hr
May 27, 9:14 PM CDTSevere Thunderstorm WarningAMAArmstrong61 min
May 27, 9:51 PM CDTTornado WarningAMARandall24 min
May 27, 9:58 PM CDTFlash Flood WarningAMAHemphill, Lipscomb6 hr
May 27, 10:08 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley67 min
May 27, 10:11 PM CDTSevere Thunderstorm WarningAMARandall64 min
May 27, 10:29 PM CDTFlash Flood WarningAMAArmstrong, Randall6 hr
May 27, 10:41 PM CDTRiver Flood WarningAMAArmstrong18 hr
May 27, 11:02 PM CDTSevere Thunderstorm WarningAMARandall43 min
May 27, 11:14 PM CDTSevere Thunderstorm WarningAMADonley61 min
May 27, 11:32 PM CDTSevere Thunderstorm WarningAMARandall33 min
May 28, 12:03 AM CDTFlash Flood WarningAMADonley4 hr
May 28, 12:07 AM CDTSpecial Weather StatementAMARandall23 min
May 28, 1:12 AM CDTSpecial Weather StatementAMARandall33 min
May 28, 1:13 AM CDTRiver Flood WarningAMAHemphill19 hr
May 28, 1:45 AM CDTAreal Flood AdvisoryAMACollingsworth4 hr
May 28, 1:52 AM CDTSpecial Weather StatementAMARandall38 min
May 28, 2:02 AM CDTSevere Thunderstorm WarningAMARandall43 min
May 28, 4:04 AM CDTFlash Flood WatchAMAArmstrong, Carson, Collingsworth, Deaf Smith, Donley, Gray and 8 more17 hr
May 28, 9:27 AM CDTSpecial Weather StatementAMAOchiltree33 min
May 28, 4:10 PM CDTSpecial Weather StatementAMADallam50 min
May 28, 4:26 PM CDTSevere Thunderstorm WarningAMADallam64 min
May 28, 5:15 PM CDTSpecial Weather StatementAMAOldham45 min
May 28, 5:26 PM CDTSevere Thunderstorm WarningAMADallam, Hartley64 min
May 28, 6:32 PM CDTSevere Thunderstorm WarningAMADallam, Hartley58 min
May 28, 6:36 PM CDTSpecial Weather StatementAMASherman39 min

Nearby

Flash Flood Warnings in Texas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.